Hail, Crook
- When
- June 2, 3:50 PM MST
- Where
- Crook County, Lightning Flat
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.970, -105.050
A severe thunderstorm produced large hail near Lightning Flat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail near Lightning Flat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 1:45 PM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON JUN 2 2008 .DISCUSSION...LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHEASTERN WY AND EASTERN CO. A WARM FRONT STRETCHES EASTWARD FROM THE CO LOW INTO NEB AND INTO NORTHEAST KS. ANOTHER WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY IS LOCATED ACROSS NORTHERN SD AND INTO EASTERN MT. UPPER LEVEL ANALYSIS CONTINUES TO SHOW WEST-SOUTHWEST FLOW ACROSS THE ROCKIES AND THE PLAINS REGION. FAIRLY STRONG UPPER LEVEL JET STRETCHES ACROSS UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE ENERGY IN THE FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS AFTERNOON AND TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST MT...FAR NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS GOOD FOR MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM THE BLACK HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW LEVEL MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG LATER THIS AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST ACROSS FAR SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS WILL BE PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE STORMS...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER VICINITY TO SURFACE LOW. THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT. UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE... ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY WILL BE IN THE 60S AND LOWER 70S. CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND. EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING. VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER CHANCE OF AFTN/EVENING THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 608 AM MDT MON JUN 2 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 608 AM MDT (708 AM CDT) MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 1 WNW GILLETTE 44.30N 105.52W
06/02/2008 CAMPBELL WY FIRE DEPT/RESCUE
TORNADO TOUCHED DOWN AT 320 PM MDT.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 SE ZEONA 45.15N 102.86W
06/02/2008 E1.75 INCH PERKINS SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 13 E HOOVER 45.11N 103.00W
06/02/2008 E85.00 MPH BUTTE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 13 ESE WRIGHT 43.71N 105.24W
06/02/2008 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 ESE ZEONA 45.16N 102.71W
06/02/2008 E0.75 INCH PERKINS SD TRAINED SPOTTER
&&
LCZEPYHAThe Rapid City radar (KUDX), 199 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112918.